Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 10, NWS Blacksburg, VA

January 27, 1996Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 27, 1996, 1:09 AM EST for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1996, 1:09 AM EST (06:09 UTC)
Expired
Jan 27, 1996, 5:15 AM EST
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 479 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
699 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 270610
FFWRNK
VAC185-WVC055-271015-
 
BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 AM EST SAT JAN 27 1996
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  515 AM EST
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...TAZEWELL COUNTY
 
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...MERCER COUNTY
 
POLICE IN MERCER COUNTY WEST VIRGINIA REPORT ROADS CLOSED AND SMALL
STREAMS AND CREEKS ARE FLOODING. DOPPLER RADAR ALSO SHOWS HEAVY RAIN
MOVING OVER TAZEWELL COUNTY VIRGINIA AND MERCER COUNTY WEST VIRGINIA.
HEAVY RAIN IS LIKELY THROUGH AT LEAST 400 AM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
KANE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 8:53 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 26, 8:53 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EST FRI JAN 26 1996

HAVE AND WILL BE COORDINATE BY PHONE WITH WSFO
CONCERNING CURRENT WX AND FCSTS.

A FEW COMMENTS....
PATCHES OF FREEZING RAIN STILL BEING REPORTED ACRS CWA...MAINLY IN
THE COLDER VALLEY LOCATIONS. KFCX 88D AT 130Z DSYLD PCP ACRS MOST OF
SCOPE. VAD WND PFL INDCTED VEERING WNDS. MODELS IN PRETTY GOOD
AGREEMENT IN HANDLING OF SYS WITH MINOR DIF OCCURRING IN TIMI&NG AND
AMOUNT OF PCP.
KK

In the hours before

Special weather statement, Jan 26, 11:13 PM EST, 1 hour 56 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EST FRI JAN 26 1996

...HIGH WIND WARNING IN EFFECT THROUGH SATURDAY FOR THE NORTHWEST
MOUNTAINS OF NORTH CAROLINA...

...HIGH WIND WARNING IN EFFECT OVERNIGHT AND SATURDAY MORNING IN THE
ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA ABOVE
1500 FEET...

INTESIFYING LOW PRESSURE OVER THE MIDWEST WILL MOVE A STRONG COLD
FRONT TOWARD THE REGION LATER TONIGHT AND EARLY SATURDAY MORNING.

SUSTAINED WINDS FROM THE SOUTH AND SOUTHEAST COULD REACH 35 TO 45
MPH WITH GUSTS OF 60 MPH OR GREATER IN THE NORTHERN MOUNTAINS OF
NORTH CAROLINA AS WELL AS THE ALLEGHANY HIGHLANDS AND THE SOUTHERN
SHENANDOAH VALLEY.
.
MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
HAZARDOUS DRIVING CONDITIONS THROUGH THE MOUNTAINS OVERNIGHT.

ALSO...WITH THE SOGGY GROUND...SOME TREES WILL EASILY BE UPROOTED
BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION.

KK
Special weather statement, Jan 26, 11:15 PM EST, 1 hour 54 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EST FRI JAN 26 1996

...HIGH WIND WARNING IN EFFECT THROUGH SATURDAY FOR THE NORTHWEST
MOUNTAINS OF NORTH CAROLINA...

...HIGH WIND WARNING IN EFFECT OVERNIGHT AND SATURDAY MORNING IN THE
ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA ABOVE
1500 FEET...

INTESIFYING LOW PRESSURE OVER THE MIDWEST WILL MOVE A STRONG COLD
FRONT TOWARD THE REGION LATER TONIGHT AND EARLY SATURDAY MORNING.

SUSTAINED WINDS FROM THE SOUTH AND SOUTHEAST COULD REACH 35 TO 45
MPH WITH GUSTS OF 60 MPH OR GREATER IN THE NORTHERN MOUNTAINS OF
NORTH CAROLINA AS WELL AS THE ALLEGHANY HIGHLANDS AND THE SOUTHERN
SHENANDOAH VALLEY.
.
MOTORISTS DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
HAZARDOUS DRIVING CONDITIONS THROUGH THE MOUNTAINS OVERNIGHT.

ALSO...WITH THE SOGGY GROUND...SOME TREES WILL EASILY BE UPROOTnED
BY THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION.

KK
Special weather statement, Jan 26, 11:24 PM EST, 1 hour 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING...

A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST
NORTH CAROLINA.

COUNTIES IN THE ADVISORY INCLUDE:
IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT
...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY...
PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON
...WYTHE...BLAND...PULASKI...GILES
.
IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE
IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY
...STOKES...YADKIN

RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE
NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE
NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH
THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT.
UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH
COULD CAUSE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER
STATEMENTS.

KK
Special weather statement, Jan 26, 11:25 PM EST, 1 hour 44 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EST FRI JAN 26 1996

...FREEZING RAIN ADVISORIES IN EFFECT THIS EVENING...

A FREEZING RAIN ADVISORY IS IN EFFECT FOR MUCH OF SOUTHWEST
VIRGINIA...SOUTHEAST WEST VIRGINIA AND PORTIONS OF NORTHWEST
NORTH CAROLINA.

COUNTIES IN THE ADVISORY INCLUDE:
IN SOUTHWEST VIRGINIA...BATH...ALLEGHANY...CRAIG...BOTETOURT
...ROCKBRIDGE...AMHERST...BEDFORD...FRANKLIN...HENRY...
PATRICK...FLOYD...ROANOKE...MONTGOMERY...CARROLL...GRAYSON
...WYTHE...BLAND...PULASKI...GILES
.
IN SOUTHEAST WEST VIRGINIA...GREENBRIER...SUMMERS...MONROE
IN NORTH CAROLINA...ASHE...ALLEGHANY...WATAUGA...WILKES...SURRY
...STOKES...YADKIN

RAIN CONTINUES TO FALL ACROSS THE REGION...HEAVIER AMOUNTS WERE
NOTED MAINLY IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

COLD AIR REMAINED TRAPPED NEAR THE SURFACE AND TEMPERATURES WERE
NEAR FREEZING IN MANY AREAS. THE RAIN WAS FREEZING ON CONTACT WITH
THE GROUND IN SOME AREAS...ESPECIALLY IN THE COLDER VALLEYS.

BE ALERT FOR AREAS OF FREEZING RAIN ON ROADWAYS AND SIDEWALKS.
ALLOW EXTRA TIME TO MAKE IT HOME AND TAKE IT SLOW AND EASY.

MOST OF THE FREEZING RAIN SHOULD CHANGE TO ALL RAIN AFTER MIDNIGHT.
UNFORTUNATELY...THE RAIN COULD THEN BE OCCASIONALLY HEAVY WHICH
COULD CAUSE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR ANY FURTHER
STATEMENTS.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 2:08 AM ESTFlash Flood WarningRNKBland4 hr
Jan 27, 3:26 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jan 27, 3:26 AM ESTFlash Flood WarningRNKCity of Lexington4 hr
Jan 27, 3:26 AM ESTFlash Flood WarningRNKGiles, Pulaski4 hr
Jan 27, 2:08 AM ESTFlash Flood WarningRNKGreenbrier, Monroe, Summers4 hr

Nearby

Flash Flood Warnings in Virginia, 1996Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.